Taking certain supplement and antidepressant together ‘can be fatal’2023-01-26
Dr Chris: One million people on antidepressants they don't need
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
Some people rely on certain supplements as part of their daily routine. Popular supplements include vitamins that are vital for the body to function, such as vitamin B12 and vitamin D. However, some supplements should be taken with caution.
This is the case with l-tryptophan, an essential amino acid that is not created by the body.
For this reason it needs to be absorbed through either diet or supplements, which can be found in most health stores.
Foods high in l-tryptophan include:
- Cheese and milk
- Chicken and turkey
- Red meat
- Sunflower and pumpkin seeds
L-tryptophan is needed to make melatonin and serotonin.
Melatonin is important for regulating your sleep cycle, while serotonin helps regulate appetite, sleep, mood, and pain.
However, one expert warned against taking l-tryptophan supplements alongside any selective serotonin reuptake inhibitors (SSRIs).
Jessie Jones, personal trainer and nutrition coach at OriGym, explained: “L-tryptophan is the natural precursor to serotonin, which helps with mood and sleep regulation, essentially meaning your brain turns it into serotonin.
“Because it turns to serotonin in the brain, it can be really dangerous to take this with any SSRI antidepressants.
“It can lead to something called ‘serotonin syndrome’, which can be fatal, so definitely advised to avoid this if you’re on SSRIs.”
This was backed by Medical News Today, which says: “Although this is not common, a person may experience serotonin syndrome if they take multiple medications for depression or anxiety at the same time.
“Though rare, serotonin syndrome is most likely to occur when a person takes an l-tryptophan supplement with medications that alter serotonin levels, such as antidepressants.”
According to the Mayo Clinic, serotonin syndrome is a “serious drug reaction”.
The clinic says: “It is caused by medications that build up high levels of serotonin in the body.
“Serotonin syndrome can occur when you increase the dose of certain medications or start taking a new drug.
“It’s most often caused by combining medications that contain serotonin, such as a migraine medication and an antidepressant.
“Some illicit drugs and dietary supplements are associated with serotonin syndrome.
“Milder forms of serotonin syndrome may go away within a day or two of stopping the medications that cause symptoms and, sometimes, after taking drugs that block serotonin.”
Symptoms of serotonin syndrome include:
- Agitation or restlessness
- Rapid heart rate and high blood pressure
- Dilated pupils
- Loss of muscle coordination or twitching muscles
- High blood pressure
- Muscle rigidity
- Heavy sweating
In severe cases serotonin syndrome can be life threatening.
It can cause:
- High fever
- Irregular heartbeat
If you suspect yourself or someone you know is suffering from serotonin syndrome it is advised to see a GP, or if the symptoms are severe seek immediate emergency care.
Source: Read Full Article